High Wind, Gallatin
- When
- March 20, 8:00 AM MST to 9:00 AM MST
- Where
- Gallatin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
High winds of 51KT (59MPH) were measured 1 mile SW of Three Forks at the Three Forks AWOS.
High winds developed over portions of the Continental Divide near both the Canada and Idaho borders.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High winds developed over portions of the Continental Divide near both the Canada and Idaho borders.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 20, 5:00 AM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MDT Wed Mar 20 2013 .DISCUSSION... Today through Friday...An upper ridge over the forecast area early today will move east with southwest flow aloft increasing ahead of a weather disturbance aloft which will move into the Pacific Northwest. As has been advertised still expect snow over the western mountains today with a chance of precipitation over the southwest valleys. Over the plains expect a slight chance of rain or snow mainly this morning. The weather disturbance mentioned above will move into western Montana later tonight and through central Montana on Thursday. Models appear to be a little faster with the associated cold front. Expect the front to reach near a Great Falls to Dillon line near midnight tonight and then move to east of a line from Havre to Lewistown to Livingston by 6 am Thursday. The main threat for precipitation for the lower elevations will be with the front. Expect for the lower valleys and plains generally rain ahead of the front and snow behind it. Guidance for the most part supports a threat of freezing rain over northeast Blaine County though they differ on how high the threat is. Due to differences with the threat of freezing rain in that area will hold off on any advisory at this point. Expect gusty west winds to develop behind the front over the plains and these downslope winds should limit precipitation. Scattered snow showers ..mainly over the mountains..are expected behind the weather disturbance over southwest Montana. A cool and unsettled pattern is expected Thursday night and Friday. As for the high wind watch confidence has grown enough to upgrade it to a warning. Will also issue a winter weather advisory for a portion of the Rocky Mountain Front for snow and blowing snow. Snow should be confined to the mountains but expect blowing snow to also occur over some lower elevations that had recent snowfall. Blank Friday Night through Tuesday....Models remain in very good agreement with scattered moisture and mostly mountain showers persisting over Central Montana into early Monday before the slowly moving broad trough begins to move east Monday evening. Showers look to mostly linger over the Continental Divide and Southwest Montana as a somewhat unstable north to northwest flow resides over Montana. Precipitation over the plains of North Central Montana still looks to be showery in nature and thus confidence in the where...when...and how much remains fairly low. High pressure looks to build in and clear things out on Tuesday. Winds through the long term look to be fairly light overall. Temperatures will remain cool with highs generally in the low 40s over the plains with low 20s to low 30s in the mountains. Low temperatures will generally be in the 20s to 30s with teens and even single digits possible in colder Southwest Montana valleys. Saturday and Sunday look to be the coldest days of the long term period with highs probably reaching only about freezing in most locations. && .AVIATION... UPDATED 1200Z. VFR conditions generally expected across the area through the day Wednesday. Mid/high level cloudiness will continue to increase through the day as moisture moves into the area from the west. After 15Z the chances for rain and snow showers will increase from the west across the area mainly causing mountain top obscuration. The mountainous areas generally look to be the focal point of shower activity but weak disturbances may cause a few showers to also bring MVFR ceilings to the terminals. KHLN and KBZN may see off and on broken ceilings with occasional showers. KGTF and KCTB could see only broken skies with gusty southwest winds. KHVR and KLWT will have a chance at seeing periods of showers after 18Z. The first disturbance will move across the area between 14Z and 20Z followed by another from roughly 02Z to 09Z. Southwesterly winds will increase and become quite strong along the east slopes of the Rockies. Expect winds to become more westerly through the day. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 32 42 19 / 20 50 10 20 CTB 52 29 38 15 / 10 50 10 30 HLN 55 31 41 24 / 30 70 10 20 BZN 51 26 37 17 / 30 70 20 20 WEY 40 22 32 10 / 70 80 40 30 DLN 51 26 37 16 / 40 70 10 20 HVR 48 30 43 24 / 10 80 10 30 LWT 50 28 38 18 / 20 70 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING from 6 PM this evening to 6 PM MDT Thursday Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. WINTER WEATHER ADVISORY from 6 PM this evening to 6 PM MDT Thursday Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 452 AM MDT WED MAR 20 2013 MTZ009-048-211100- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 452 AM MDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 6 PM MDT. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT BEGINNING AT 6 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WIND WARNING AND WINTER WEATHER ADVISORY WILL CONTINUE UNTIL 6 PM MDT THURSDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HIGH WINDS AND WIND DAMAGE AND POOR VISIBILTIES AND SNOW ACCUMULATIONS WOULD BE APPRECIATED. MTZ010-211100- EASTERN GLACIER- 452 AM MDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 6 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WIND WARNING WILL CONTINUE UNTIL 6 PM MDT THURSDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HIGH WINDS AND WIND DAMAGE WOULD BE APPRECIATED. MTZ046-049-211100- EASTERN PONDERA-EASTERN TETON- 452 AM MDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-012>015-044-045-050>055-211100- BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- MADISON-TOOLE-LIBERTY-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 452 AM MDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW ACCUMULATIONS IN THE MOUNTAINS AND PASSES ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011-047-211100- HILL-BLAINE- 452 AM MDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF FREEZING RAIN IN THE NORTH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
6 high wind. Local standard time, as filed.
High winds of 51KT (59MPH) were measured 1 mile SW of Three Forks at the Three Forks AWOS.
High sustained winds of 35KT (40MPH) were measured 4 miles NNE of McAllister.
High winds of 51KT (62MPH) were measured at Dellwo.
High winds of 36KT (41MPH) were measured 2 miles NW of Pendroy.
High winds of 50KT (58MPH) were measured 3 miles SW of Cut Bank at the Cut Bank Airport ASOS.
High winds of 50KT (58MPH) were measured at the Heart Butte RAWS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441079, 441083, 441084, 441089, 441086, 441091.